Dear Dr. Roach: About two or three months ago, I got a cracking sound in my right ear, and it hurts off and on. This happens several times a day, both day and night. I saw my doctor, who said it was nothing. He told me to take Sudafed two times every 24 hours. It does let up when I take it. Can you help ease my mind? — M.M.

Answer: The two things that first come to my mind with a cracking noise in the ear with discomfort is something in the ear canal, such as dried wax, or a problem with the Eustachian tube.

An exam should have shown wax in the ear, so I think the problem is the Eustachian tube, which connects the middle ear with the back of the throat to maintain equal pressure. The equalization of pressure is sometimes accompanied by a popping sensation, often with a yawn or other wide opening of the mouth, followed by improved hearing. If the Eustachian tube doesn’t work right, the pressures don’t equalize and there can be a pressure sensation in the ear that isn’t relieved.

The Eustachian tube can be blocked by allergies or a cold, and pseudoephedrine or another decongestant is an effective treatment. Antihistamines can also be tried, and might be especially useful in people with high blood pressure or those sensitive to decongestants.

If symptoms are going away, you can be easy in your mind, but if not, it’s worth another trip to your regular doctor or maybe an ear, nose and throat specialist. There are other possible causes, such as TMJ disorders.

Dear Dr. Roach: Prior to and on the day of my first Pfizer COVID vaccine in January I had been taking etodolac (Lodine) for osteoarthritis. Following my first vaccine I became concerned that the anti-inflammatory might affect the vaccine’s effectiveness and searched in vain for information on this topic. I contacted my doctor about my concern, and he suggested I stop taking the medication three days before and after the second vaccine, which I did.

Am I walking around with only partial protection as a result of the impact of having taken the anti-inflammatories at the time of the first injection? With millions of people suffering from arthritis I have to believe that some of them would’ve been in the medical trials. I never feel really safe even though I’m totally vaccinated now. — R.K.

Answer: The reduction in effectiveness in a vaccine due to taking an anti-inflammatory or Tylenol prior to the vaccine is theoretical, and based only on antibody studies. The effect, if any, is likely to be small. The second vaccine causes the body to make a much larger number of antibodies. Your second dose was not affected by any possible reduction from anti-inflammatory arthritis medicine, so you have no reason to worry.

No vaccine is perfect, but the real-world data from the Pfizer and Moderna vaccines show exceptional effectiveness.

Trending Video

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.